Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Eureka, CA

September 7, 2017Del Norte County, California

NWS Eureka, CA issued this special weather statement at Sep 7, 2017, 6:49 AM PDT for Del Norte County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2017, 6:49 AM PDT (13:49 UTC)
Expired
Sep 7, 2017, 7:15 AM PDT
In force
26 min
Issued by
NWS Eureka, CA

County Del Norte County, CA

The radar

The Medford radar (KMAX), 84 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 1.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

622 
WWUS86 KEKA 071349
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
649 AM PDT THU SEP 7 2017
 
CAZ101-102-071415-
Del Norte Interior CA-Coastal Del Norte CA-
649 AM PDT THU SEP 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEL NORTE COUNTY UNTIL
715 AM PDT...

At 649 AM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Curley Jack Campground to 7
miles northeast of Klamath. Movement was northwest at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Jedediah Smith State Park, Bertsch-Oceanview, Gasquet and Crescent
City North.

LAT...LON 4199 12354 4195 12353 4190 12356 4191 12359
      4188 12361 4189 12364 4184 12367 4183 12370
      4180 12369 4180 12367 4177 12369 4174 12368
      4173 12366 4169 12367 4166 12369 4156 12389
      4180 12424 4200 12352
TIME...MOT...LOC 1349Z 145DEG 21KT 4174 12357 4161 12393 

$$

DOLL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Sep 7, 4:50 AM PDT, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 7, 4:50 AM PDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
450 AM PDT Thu Sep 7 2017

.SYNOPSIS...
Showers and thunderstorms are likely across the region through
tonight area wide, with additional thunderstorm potential for the
interior on Friday. A drying trend will return for the weekend into
early next week, before additional showers and thunderstorms
potential returns.

&&

.DISCUSSION...
.SHORT TERM...
(Today and Tonight)

Shower and thunderstorm coverage will increase today. Early this
morning, an upper-level low (the remnants of Tropical Storm Linda)
was meandering about 20 miles offshore from cape Mendocino.
Disturbances will continue to cross the region on the northern and
eastern periphery of this low, providing bursts of ascent.
Additionally, monsoonal moisture continue to ride up the spine of
the Sierra, before curing into the Trinity Alps region. With
instability increasing due to cooling temperatures aloft associated
with the low, these bursts of lift from the disturbances, and more
than enough moisture present in the atmosphere, shower and
thunderstorm coverage will increase today. Soundings also indicate
mid-level lapse rates a little over 7 deg. C/km, with MUCAPES mainly
in the 500-1000 J/kg for the interior, slightly less near the coast.
They also show 0-6km bulk shear values of 30-35 knots across eastern
Del Norte, northeastern Humboldt, and northern Trinity counties. The
Storm Prediction Center continues to place this region in a marginal
risk for severe weather, and this looks good.

Thunderstorm coverage and intensity may decrease somewhat overnight,
they they'll still expected to develop, especially for portions of
the interior. One feature that may give a boost to our nocturnal
potential is a small scale disturbance in the jet stream that is
currently passing to the southwest of the low, in the base of a
digging Pacific Northwest trough. Lightning has been detected in
this disturbance, which at 4 AM was roughly 250 miles west of the
Bay area. This feature will get absorbed into the circulation of the
low and head our way overnight tonight.

.LONG TERM...
(Friday through Wednesday)

The much-talked about low will meander to the south over the
weekend, while the pacific trough passes by to our north. A few
showers or thunderstorms may develop Friday for portions of the
interior. Drying conditions will return to the area for the weekend
into early next week, before the low currently in the area, drifts
north once again from the Bay area. As it does so, shower and
thunderstorm potential will increase if the current model trends
hold. /PD

&&

.AVIATION...
Ceilings have risen at KACV this morning, likely the
result of the approaching upper trough and deepening marine layer.
As a result, visibilities have come up as well. Low ceilings and IFR
visibilities in fog continue at KCEC, but they should see some
improvement there as well a bit later this morning. Showers and
embedded thunderstorms are becoming more widespread as of this
writing and spreading NW at about 25 knots. This activity is
developing in response to the aforementioned upper trough and
associated cooler temperatures aloft and differential positive
vorticity advection. As thunderstorms move toward the coastal marine
layer, they should weaken. However, their momentum and organization
should lead to at least isolated storms even along the Redwood
Coast today. Winds will be generally light away from thunderstorms.

At KUKI, lower shower and thunderstorm chances are expected due to
the fact that they are initially closer to the trough axis and
should be in a more neutral to negative vorticity pattern today
(although another small vorticity max may move across from the S by
evening). Stronger winds just above the surface are diminishing, and
the threat of surface and ridgetop gusts will be diminishing through
the morning. /SEC

&&

.MARINE...
Light winds continue across the coastal waters this
morning with the W-NW swell the predominant factor in producing the
current 5 to 6 foot seas. Winds will continue light through tonight,
then begin to increase on Friday. Another W-NW swell train will
build into the area by midday Friday with initial periods around 20
seconds. The period will drop fairly quickly through the weekend,
but the swell will build to around 4 to 5 feet.

Winds over the N waters will decrease a bit on Saturday but remain
at advisory levels over the S outer waters. N winds are expected to
increase area-wide late in the weekend as high pressure over the E
Pacific builds toward the area. /SEC

&&

.FIRE WEATHER...
Scattered to potentially numerous thunderstorms are forecast to
develop during through tonight. The greatest storm coverage is
expected to be over Trinity County and interior Humboldt and Del
Norte counties. Wetting rainfall is probable with these storms.
However, the potential for abundant lightning followed by warmer
drier weather by Sunday continues to support a Red Flag Warning.

SMOKE...Satellite imagery continues to show smoke covering
northeast Humboldt, northwest Trinity, and interior Del Norte
counties. Cool temperatures and showery weather through Friday
will generally aid in suppressing smoke density and coverage.
However, warm dry northeasterly winds are forecast to occur Sunday
into Monday, which could potentially result in smoke intensifying
and spreading southwest toward the coast.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Red Flag Warning until 11 PM PDT this evening for CAZ203-204-211-
     212-277-283.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory from 3 PM Friday to noon PDT Saturday for
     PZZ470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Sep 7, 4:00 AM PDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
400 AM PDT Thu Sep 7 2017

CAZ102-105-107-081100-
Del Norte Interior-Northern Humboldt Interior-Northern Trinity-
400 AM PDT Thu Sep 7 2017

...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are possible through tonight. A
few storms may become strong, with a severe storm possible. The main
storm concerns will be dangerous cloud to ground lightning, hail up
to the size of a quarter, and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms will be possible once again during Friday.
Additional thunderstorm may develop for the middle of next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. However, any storm
reports of hail or gusty winds would be appreciated.

CAZ101-103-081100-
Coastal Del Norte-Northern Humboldt Coast-
400 AM PDT Thu Sep 7 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are possible through tonight. A
few storms may become strong. The main storm concerns will be
dangerous cloud to ground lightning and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms will be possible once again during Friday.
Additional thunderstorm may develop for the middle of next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ106-108-111-081100-
Southern Humboldt Interior-Southern Trinity-
Northeastern Mendocino Interior-
400 AM PDT Thu Sep 7 2017

...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are possible through tonight. A
few storms may become strong. The main storm concerns will be
dangerous cloud to ground lightning and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms will be possible once again during Friday.
Additional thunderstorm may develop for the middle of next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-109-112-113-081100-
Southwestern Humboldt-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
400 AM PDT Thu Sep 7 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are possible through tonight. A
few storms may become strong. The main storm concern will be
dangerous cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-081100-
Northwestern Mendocino Interior-
400 AM PDT Thu Sep 7 2017

...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are possible through tonight. A
few storms may become strong. The main storm concern will be
dangerous cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms are possible once again during Friday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 7, 4:24 AM PDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Eureka CA
424 AM PDT THU SEP 7 2017

CAZ105-071215-
Northern Humboldt Interior CA-
424 AM PDT THU SEP 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRINITY AND
NORTHEASTERN HUMBOLDT COUNTIES UNTIL 515 AM PDT...

At 424 AM PDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Weaverville, moving northwest at 20 mph.

Half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Trinity and northeastern Humboldt Counties.

LAT...LON 4121 12369 4131 12346 4130 12345 4128 12346
      4127 12344 4125 12344 4124 12346 4122 12343
      4121 12344 4118 12341 4117 12341 4116 12343
      4111 12343 4109 12344 4109 12346 4108 12346
TIME...MOT...LOC 1124Z 129DEG 15KT 4085 12296

DOLL
Special weather statement, Sep 7, 4:27 AM PDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Eureka CA
427 AM PDT THU SEP 7 2017

CAZ107-071200-
Northern Trinity CA-
427 AM PDT THU SEP 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TRINITY COUNTY
UNTIL 500 AM PDT...

At 426 AM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Helena, or 11 miles north of Weaverville, moving
northwest at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Weaverville.

LAT...LON 4086 12282 4074 12298 4091 12330 4107 12311
      4106 12309 4105 12306 4104 12306 4103 12305
      4101 12305 4100 12304 4101 12299 4101 12296
TIME...MOT...LOC 1126Z 134DEG 19KT 4088 12300

DOLL
Special weather statement, Sep 7, 5:34 AM PDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Eureka CA
534 AM PDT THU SEP 7 2017

CAZ102-105-071300-
Del Norte Interior CA-Northern Humboldt Interior CA-
534 AM PDT THU SEP 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMBOLDT AND
SOUTHEASTERN DEL NORTE COUNTIES UNTIL 600 AM PDT...

At 534 AM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Orleans to 13 miles west of Callahan.
Movement was northwest at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Orleans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4150 12364 4147 12363 4146 12361 4143 12362
      4142 12365 4141 12364 4138 12366 4138 12350
      4137 12348 4133 12348 4131 12346 4128 12346
      4127 12344 4124 12346 4120 12342 4117 12341
      4117 12356 4140 12390
TIME...MOT...LOC 1234Z 140DEG 25KT 4127 12359 4124 12304

DOLL
Special weather statement, Sep 7, 5:59 AM PDT, 50 minutes before
Special Weather Statement
National Weather Service Eureka CA
559 AM PDT THU SEP 7 2017

CAZ101-102-105-071345-
Del Norte Interior CA-Northern Humboldt Interior CA-
Coastal Del Norte CA-
559 AM PDT THU SEP 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMBOLDT AND
SOUTHERN DEL NORTE COUNTIES UNTIL 645 AM PDT...

At 559 AM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southeast of Klamath to near Somes
Bar. Movement was northwest at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Klamath, Orleans, Requa and Klamath Glen.

LAT...LON 4171 12415 4174 12368 4173 12366 4167 12369
      4164 12368 4160 12372 4159 12368 4155 12369
      4153 12365 4148 12364 4146 12361 4138 12366
      4138 12349 4130 12345 4128 12346 4126 12377
      4143 12403 4144 12403 4146 12401 4147 12406
TIME...MOT...LOC 1259Z 134DEG 31KT 4141 12381 4143 12341

DOLL
Special weather statement, Sep 7, 6:49 AM PDT, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
649 AM PDT THU SEP 7 2017

CAZ101-102-071415-
Del Norte Interior CA-Coastal Del Norte CA-
649 AM PDT THU SEP 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEL NORTE COUNTY UNTIL
715 AM PDT...

At 649 AM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Curley Jack Campground to 7
miles northeast of Klamath. Movement was northwest at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Jedediah Smith State Park, Bertsch-Oceanview, Gasquet and Crescent
City North.

LAT...LON 4199 12354 4195 12353 4190 12356 4191 12359
      4188 12361 4189 12364 4184 12367 4183 12370
      4180 12369 4180 12367 4177 12369 4174 12368
      4173 12366 4169 12367 4166 12369 4156 12389
      4180 12424 4200 12352
TIME...MOT...LOC 1349Z 145DEG 21KT 4174 12357 4161 12393

DOLL

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 5:40 PM PDTSevere Thunderstorm WarningEKATrinity20 min
Sep 6, 5:58 PM PDTSevere Thunderstorm WarningEKATrinity12 min
Sep 6, 6:13 PM PDTSpecial Weather StatementEKATrinity17 min
Sep 7, 3:15 AM PDTSmall Craft AdvisoryEKA10 days
Sep 7, 4:24 AM PDTSpecial Weather StatementEKA51 min
Sep 7, 4:27 AM PDTSpecial Weather StatementEKATrinity33 min
Sep 7, 5:34 AM PDTSpecial Weather StatementEKADel Norte26 min
Sep 7, 5:59 AM PDTSpecial Weather StatementEKADel Norte46 min
Sep 7, 7:22 AM PDTSpecial Weather StatementEKADel Norte23 min

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.